Montana, 2022

Damaging Wind in Montana, June 28, 2022

June 28, 2022 · NWS BYZ · 1 event in 1 county or zone

An isolated severe wind gust occurred just west of Livingston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An isolated severe wind gust occurred just west of Livingston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 28, 2:50 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 2:50 PM MST, 1 hour 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
350 PM MDT Tue Jun 28 2022

.UPDATE...

Update to forecast for Severe Thunderstorm Watch in effect for
portions of South Central and Southeast MT until 04Z, 1000 PM MDT.
Main severe threat will be strong gusty winds. Arthur

&&

.DISCUSSION...

Tonight through Thursday Night...

Isolated to scattered convection has developed over the western
terrain early this afternoon. Other than the terrain, there was
not much lift. Mixed layer CAPES were running 250-500 j/kg and
bulk effective shear was 30-40 kt with the strongest shear in the
far NW. Downdraft CAPES were pretty high, on the order of
1400-1800 j/kg, and temp/dewpoint spreads were 30-40 degrees, supporting
the threat of strong gusty winds with thunderstorms. Used NBM as a
starting point for PoPs, then blended with QPF signatures from
deterministic models. Upper ridge axis was over the western part
of the area early this afternoon and the axis will shift E to the
Dakotas/MT border by 12Z Wednesday. Warm front over the eastern
zones will push E out of the area during the evening and a cold
front will follow for the overnight hours with a wind shift to the
W. Scattered showers and thunderstorms will occur this evening
with possible strong gusty winds. PoPs decrease to isolated
overnight as they shift E.

Vorticity will skirt along the MT/Canada border Wednesday through
Wed. night. The energy will drive a cold front S through the
region bringing breezy conditions along with isolated to scattered
showers and thunderstorms. MLCAPE on the order of 500 j/kg, will
be limited to the MT/Dakotas border, per the SREF, with shear
greater than 40 kt over the same area. An isolated stronger storm
is possible in the far E. Highs Wed. will be in the 80s. For
Thursday and Thu. night, zonal flow will give way to weak upper
ridging. A disturbance moving through the SE will bring a slight
chance of showers and thunderstorms to this area Thu. night.
Thursday will also be breezy and cooler due to continued cold
advection. Arthur

Friday through Tuesday...

General pattern is for ridging to develop over the area and then
the flow amplifies upstream as upper level low pressure
establishes itself off the Washington Coast. This pattern allows
warmth to be established over the area but southwest flow aloft
supports surface troughing west of the Continental Divide. This
combination becomes favorable for multiple days of easterly flow
over eastern Montana and bringing moisture into the region from
the High Plains.

Overall pattern this increases chances for thunderstorms as the
period progresses with activity primarily over the mountains
Friday and then becoming more common over the plains Saturday to
Monday. The deepening of the moisture with time allows for the
thunderstorm activity to become stronger especially with
increasing nocturnal low level jet chances. The combination could
yield some severe weather episodes though timing and location
would be too far out to identify. Temperatures will be seasonable
around 90. borsum

&&

.AVIATION...

High based thunderstorm activity expected this afternoon and
evening across the region but favoring areas west of an including
Billings. A few gusts to 50kt possible from the strong storms.
Activity decreases overnight. VFR should prevail. borsum
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 094 060/085 055/077 054/083 057/084 059/088 060/088
    2/T 32/T    10/U    11/U    11/U    22/T    22/T
LVM 092 052/082 047/077 048/082 051/082 052/084 053/084
    3/T 33/T    11/U    12/T    12/T    23/T    23/T
HDN 095 058/085 055/077 053/084 056/086 058/090 059/090
    2/T 42/T    10/U    11/U    11/U    21/U    22/T
MLS 092 064/086 058/077 054/083 060/084 060/087 064/089
    0/U 30/U    20/U    11/U    11/U    32/T    32/T
4BQ 092 064/087 058/077 054/083 057/084 060/088 063/091
    0/U 22/T    20/U    22/T    11/U    32/T    21/U
BHK 088 064/086 056/076 052/080 056/082 057/082 062/088
    0/U 21/U    20/U    12/T    21/U    32/T    32/T
SHR 092 060/087 054/076 052/081 055/083 056/089 060/088
    1/B 32/T    11/U    22/T    13/T    22/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 413 in effect until 10 PM MDT this
      evening FOR ZONES
      29>31-34-40-42-57-58-63>68-138-141-169-171>173-228-235.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 28, 12:23 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Billings MT
123 PM MDT Tue Jun 28 2022

MTZ034-056-066-141-170-282000-
Beartooth Foothills MT-Red Lodge Foothills MT-Northern Carbon MT-
Northern Stillwater MT-Northern Sweet Grass MT-
123 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of central Stillwater,
north central Carbon and central Sweet Grass Counties through 200 PM
MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Absarokee, or 18 miles southeast of Big Timber, moving
east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbus, Absarokee, Cooney Reservoir State Park and Reed Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4569 10989 4576 10916 4542 10915 4549 10980
      4551 10981 4551 10984 4553 10982 4555 10985
      4557 10983 4560 10987 4560 10989
TIME...MOT...LOC 1922Z 273DEG 32KT 4559 10978

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jun 28, 1:10 PM MST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Billings MT
210 PM MDT Tue Jun 28 2022

MTZ034-056-139-170-282045-
Southeastern Carbon MT-Red Lodge Foothills MT-Northern Carbon MT-
Northern Stillwater MT-
210 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southeastern
Stillwater and central Carbon Counties through 245 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Absarokee, or 15 miles north of Red Lodge, moving
east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail, along with
         brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bridger, Joliet, Fromberg, Cooney Reservoir State Park, Roberts and
Boyd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4531 10941 4549 10942 4554 10892 4527 10891
TIME...MOT...LOC 2009Z 268DEG 16KT 4541 10932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jun 28, 2:25 PM MST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Billings MT
325 PM MDT Tue Jun 28 2022

MTZ057-138-169-171-235-282215-
Bighorn Canyon MT-Southern Big Horn MT-Southwestern Yellowstone MT-
Northern Big Horn MT-Pryor/Northern Bighorn Mountains MT-
325 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of west central Big
Horn and south central Yellowstone Counties through 415 PM MDT...

At 323 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pryor, or 25 miles south of Billings, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail, along with
         brief heavy rain and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pryor, Fort Smith, St. Xavier and Crow Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4531 10852 4557 10857 4563 10758 4525 10757
TIME...MOT...LOC 2123Z 274DEG 45KT 4544 10840

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jun 28, 3:19 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Billings MT
419 PM MDT Tue Jun 28 2022

MTZ031-282300-
Northern Rosebud MT-
419 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of north central
Rosebud County through 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 23
miles east of Melstone, or 30 miles north of Hysham, moving east at
20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail, along with
         brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Rosebud County, north of highway 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Montana.

&&

LAT...LON 4664 10752 4682 10748 4684 10696 4651 10704
TIME...MOT...LOC 2218Z 279DEG 15KT 4672 10740

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jun 28, 3:49 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Billings MT
449 PM MDT Tue Jun 28 2022

MTZ138-282330-
Southern Big Horn MT-
449 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of south central Big
Horn County through 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Lodge Grass, or 34 miles northwest of Sheridan,
moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with brief
         heavy rain. This storm will impact I-90 south of Lodge
         Grass.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wyola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

&&

LAT...LON 4500 10725 4503 10760 4522 10758 4522 10688
      4500 10690
TIME...MOT...LOC 2248Z 274DEG 28KT 4512 10749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Lester
Special weather statement, Jun 28, 4:03 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Billings MT
503 PM MDT Tue Jun 28 2022

MTZ064-065-067-282345-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
503 PM MDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of southwestern Park
County through 545 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles north of Gardiner, or 24 miles north of Mammoth, moving
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Livingston, Chico Hot Springs, Pine Creek, Chico and Emigrant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central Montana.

&&

LAT...LON 4535 11104 4535 11092 4552 11092 4552 11086
      4558 11086 4559 11080 4577 11079 4578 11023
      4524 11025 4510 11105
TIME...MOT...LOC 2302Z 240DEG 39KT 4533 11082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Gilstad

The radar

The Billings radar (KBLX), 156 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Park

When
June 28, 4:44 PM MST
Where
Park County, 2 mi SW of Livingston
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.650, -110.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1029531.